Ohio, 2013

Hail in Ohio, April 10, 2013

April 10, 2013 · NWS ILN · 1 event in 1 county or zone

A few thunderstorms developed south of a warm front during the mid morning hours. These storms were capable of producing sub severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A few thunderstorms developed south of a warm front during the mid morning hours. These storms were capable of producing sub severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Apr 10, 8:58 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 10, 8:58 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
958 AM EDT WED APR 10 2013

.SYNOPSIS...
DISTURBANCES WILL PASS TO OUR NORTH ALONG A NEARLY STATIONARY
FRONTAL BOUNDARY THROUGH WEDNESDAY. LOW PRESSURE WILL TRACK EAST
ALONG THE BOUNDARY LATER THURSDAY. NOTICEABLY COLDER AIR WILL BE
FOUND OVER THE OHIO VALLEY ON FRIDAY AND THROUGH THE WEEKEND IN
THE WAKE OF THIS LOW PRESSURE AND ASSOCIATED COLD FRONT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONT IS SITUATED JUST NORTH OF OUR AREA THIS
MORNING...STRETCHING FROM NORTHERN INDIANA INTO NORTHERN OHIO.
SOUTH OF THE FRONT ACROSS OUR AREA...TEMPERATURES ARE ALREADY IN
THE UPPER 60S TO LOWER 70S. SOME MODEL DIFFERENCES EXIST AS TO HOW
FAR SOUTH THE FRONT WILL PUSH THROUGH THIS AFTERNOON. GIVEN
SOUTHERLY LOW LEVEL FLOW AND SOME WEAK MID LEVEL RIDGING...AM
INCLINED TO THINK IT WILL REMAIN MORE TO THE NORTH THROUGH THE
DAY. THIS WOULD ALLOW TEMPERATURES TO PUSH BACK UP INTO THE MID TO
UPPER 70S NORTH TO THE UPPER 70S AND LOWER 80S SOUTH...RESULTING
IN SB CAPES IN THE 1000-1500 J/KG RANGE. FORECAST SOUNDINGS ARE
SHOWING LESS OF A MID LEVEL WARM LAYER/CAP THROUGH THIS AFTERNOON
SO EXPECT TO SEE AT LEAST SOME ISOLATED TO SCATTERED THUNDERSTORM
ACTIVITY IN THE WARM SECTOR. HOWEVER...THE BEST BEST CHANCE SHOULD REMAIN
NEAR THE BETTER FORCING ACROSS OUR NORTH...CLOSER TO THE BOUNDARY.
BETTER LOW LEVEL AND DEEP LAYER SHEAR WILL ALSO BE ACROSS OUR
NORTH...SO THIS AREA SHOULD ALSO HAVE THE BEST CHANCE FOR ANY
SEVERE STORMS TOO.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
FLOW AROUND LOW PRESSURE CROSSING INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT WILL LIFT THE FRONTAL BOUNDARY BACK NORTH OF THE
AREA. MILDEST NIGHT OF THE WEEK IS EXPECTED TONIGHT WITH
TEMPERATURES EXPECTED IN THE 60S ACROSS THE ENTIRE FORECAST AREA.

THE LOW WILL BEGIN TO CROSS THE SOUTHERN GREAT LAKES ON THURSDAY.
AS THIS OCCURS...PRE FRONTAL CONVERGENCE WILL COMBINE WITH 0-6 KM
SHEAR OF 55 TO 60 KT AND MU CAPE UP TO 1000 J/KG WHICH MAY ALLOW
FOR STORMS TO ORGANIZE DURING THE DAY THURSDAY. THE PRIMARY
THREAT FROM THESE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL ACCOMPANY THE LOW PRESSURE'S EASTWARD MOVEMENT
AND PASS ACROSS THE REGION THURSDAY EVENING. SIGNIFICANTLY COOLER
AIR WILL BE FOUND BEHIND THE FRONT ON FRIDAY AND INTO THE
WEEKEND. ANY CHANCE FOR THUNDERSTORMS WILL END AS THE FRONT
PASSES. KEPT A DECENT CHANCE FOR SHOWERS IN THE FORECAST BEHIND
THE FRONT INITIALLY...THEN QUICKLY TURNED THEM OFF ON FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A PERIOD OF COLD ADVECTION WILL OCCUR THROUGH SATURDAY. WITH
SURFACE HIGH PRESSURE MOVING IN...AND A RATHER DRY AIR
MASS...PRECIPITATION ON SATURDAY APPEARS UNLIKELY. THE GFS
INDICATES SOME WEAK REFLECTIONS IN THE QPF FIELD OFF THE
LAKES...BUT THE FLOW DOES NOT APPEAR TO HAVE MUCH OF A NORTHWARD
COMPONENT...AND AND LIGHT PRECIPITATION WOULD BE MORE LIKELY
CONTAINED TO AREAS NORTH OF THE ILN CWA.

AS SURFACE HIGH PRESSURE MOVES THROUGH THE REGION...A SHARP RIDGE
WILL ALSO BE PASSING THROUGH ALOFT. WARM ADVECTION WILL BEGIN ALOFT
SATURDAY NIGHT...AND SHOULD QUICKLY BRING TEMPERATURES BACK TO
VALUES NEAR OR SLIGHTLY ABOVE NORMAL ON SUNDAY.

BY MONDAY...A WEATHER PATTERN WILL SET UP THAT LOOKS NOT TOO
DISSIMILAR TO THIS WEEK. A FRONTAL BOUNDARY...INITIALLY ATTACHED TO
LOW PRESSURE MOVING THROUGH THE GREAT LAKES...WILL SET UP ACROSS THE
OHIO VALLEY. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION
ON MONDAY AND TUESDAY...WITH THE NORTHERN HALF OF THE CWA BEING
FAVORED. THROUGH TUESDAY AND EVEN INTO WEDNESDAY...BOTH THE 12Z GFS
AND 12Z ECMWF SHOW THIS FRONT STALLING SOMEWHERE IN THE REGION
(SOUTHERN GREAT LAKES INTO THE MIDDLE OHIO VALLEY). BECAUSE OF THIS
PATTERN...THE TEMPERATURE FORECAST WILL BE CHALLENGING...AS
CONVECTIVE TIMING AND CLOUDS (NOT TO MENTION THE EXACT POSITION OF
THE BOUNDARY) COULD SEPARATE THE 50S FROM THE 70S. IN GENERAL...THIS
FORECAST PACKAGE WILL CALL FOR A BIT OF AN INCREASE IN TEMPS
(COMPARED TO THE LAST FORECAST)...ESPECIALLY FOR THE SOUTHERN HALF
OF THE CWA. AS FOR PRECIPITATION TIMING...THE TREND HAS BEEN
SLIGHTLY SLOWER...SO THE ONSET OF POPS WAS HELD OFF UNTIL MONDAY.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
A FEW SHRA HAVE DEVELOPED OVER THE WHITEWATER AND MIAMI VALLEYS
THIS MORNING. ADDED A VCSH AT DAY FOR THE FIRST FEW HOURS OF THE
FCST PERIOD UNTIL THE WAVE OF ENERGY LIFTS THRU THE REGION.

FNT REMAINS DRAPED ACROSS THE SRN LAKES. MODELS ARE STILL SHOWING
A WIDE RANGE OF SCENARIOS OVER THE NEXT 24 HOURS. THE ECMWF AND
CANADIAN MODELS KEEP THE FRONT WHERE IT IS CURRENTLY...ACROSS NRN
IN/NRN OH. THE 06Z GFS IS FOLLOWING THE 00Z RUNS IDEA OF DROPPING THE
FRONT INTO SRN OHIO BY 00Z THIS EVENING. THE NAM ALSO DROPS THE
FNT S TODAY...BUT NOT AS FAR AS THE GFS. THE NAM DROPS IT INTO THE
NRN TAFS.

THE GFS SOLUTION LOOKS WAY OVERDONE AND IS AN OUTLIER. THIS LEAVES
THE OTHER 2 POSSIBILITIES. WITH A LOW DEEPENING IN THE PLAINS
TODAY...SEE NO REASON FOR THE FNT TO SAG S TODAY...SO WILL GO
WITH THE ECMWF/CMC SOLUTION AND KEEP THE FNT PRACTICALLY
STATIONARY.

SO THE TAFS SHOULD REMAIN IN THE WARM SECTOR WITH VFR CONDITIONS.
OCCASIONAL MID OR HIGH CLOUDS WILL AFFECT THE TAFS. OTHER THAN
THIS MORNINGS SHRA...FEEL THAT THE CHC OF CONVECTION IS LOW ENUF TO
LEAVE IT OUT OF THE TAFS FOR NOW.

AT THE TAIL END OF THE FORECAST PERIOD...CDFNT WILL BEGIN TO MOVE
UP THE OH VALLEY. WITH IT SHOULD BE AN AREA OF CONVECTION. RIGHT
NOW IT LOOKS LIKE THE BEST CONVECTION WILL BE AFTER THE END OF THE
TAF PERIOD...BUT ADDED A VCSH TO THE CVG TAF AFT 12Z THU.

OUTLOOK...SHOWERS AND THUNDERSTORMS EXPECTED ON THURSDAY. MVFR
CEILINGS POSSIBLE THURSDAY NIGHT INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...HATZOS
AVIATION...SITES
Hazardous weather outlook, Apr 10, 9:47 AM EST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1047 AM EDT WED APR 10 2013

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074-
111500-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
1047 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A SERIES OF DISTURBANCES WILL MOVE ALONG A STATIONARY FRONT OVER
NORTHERN INDIANA AND NORTHERN OHIO...RESULTING IN A CHANCE OF
THUNDERSTORMS TODAY INTO TONIGHT. A FEW OF THE STORMS MAY BECOME
SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS OUR AREA THURSDAY MORNING THROUGH MIDDAY THURSDAY. STRONG
LOW TO MID LEVEL WINDS AND LOW LEVEL INSTABILITY WILL ALLOW THESE
STORMS TO BECOME ORGANIZED. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THURSDAY.

INZ073>075-080-KYZ089>100-OHZ077>082-088-111500-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1047 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST
OHIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT THAT WILL PUSH
ACROSS OUR AREA THURSDAY MORNING THROUGH MIDDAY THURSDAY. STRONG
LOW TO MID LEVEL WINDS AND LOW LEVEL INSTABILITY WILL ALLOW THESE
STORMS TO BECOME ORGANIZED. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

In the hours before

Special weather statement, Apr 10, 7:50 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
850 AM EDT WED APR 10 2013

OHZ034-035-042-043-101315-
AUGLAIZE OH-DARKE OH-MERCER OH-SHELBY OH-
850 AM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...SOUTHEASTERN MERCER...
NORTHEASTERN DARKE AND SOUTHWESTERN AUGLAIZE COUNTIES THROUGH 915 AM
EDT...

AT 847 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTH
STAR...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...VERSAILLES...FORT
LORAMIE...MINSTER...NEW BREMEN...NEW KNOXVILLE...SIDNEY...BOTKINS AND
ANNA.

ALSO...YORKSHIRE...OSGOOD...WILLOWDELL...RUSSIA...MARIA STEIN...
CHICKASAW...EGYPT AND NEWPORT ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4057 8420 4027 8405 4020 8462 4037 8470
Special weather statement, Apr 10, 9:14 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1014 AM EDT WED APR 10 2013

INZ050-059-OHZ060-101445-
UNION IN-WAYNE IN-PREBLE OH-
1014 AM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT PREBLE...SOUTHEASTERN WAYNE AND
NORTHEASTERN UNION COUNTIES THROUGH 1045 AM EDT...

AT 1011 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
KITCHEL...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...EATON...WEST ALEXANDRIA
AND LEWISBURG.

ALSO...BOSTON...RICHMOND MUNICIPAL AIRPORT...FAIRHAVEN...WEST
FLORENCE...SUGAR VALLEY...MUTTONVILLE...LAKE LAKENGREN AND NEW HOPE
ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3992 8451 3973 8448 3966 8448 3960 8494
      3973 8497
Special weather statement, Apr 10, 10:19 AM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1119 AM EDT WED APR 10 2013

OHZ051-053-061-062-101545-
CLARK OH-GREENE OH-MIAMI OH-MONTGOMERY OH-
1119 AM EDT WED APR 10 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MONTGOMERY...
SOUTHEASTERN MIAMI...NORTHWESTERN GREENE AND WESTERN CLARK COUNTIES
THROUGH 1145 AM EDT...

AT 1116 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
NORTHRIDGE...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HUBER HEIGHTS...
WRIGHT-PATTERSON AFB...FAIRBORN...NEW CARLISLE...ENON...YELLOW
SPRINGS AND SPRINGFIELD.

ALSO...PHONETON...BRANDT...BROWN...PARK LAYNE...MEDWAY...CRYSTAL
LAKES...HOLIDAY VALLEY AND GREEN MEADOWS ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

LAT...LON 3979 8377 3971 8424 3989 8429 4003 8380
      4002 8378
Special weather statement, Apr 10, 10:34 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1134 AM EDT WED APR 10 2013

OHZ044>046-051>056-061-062-101730-
LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-
LICKING-MONTGOMERY-GREENE-
INCLUDING THE CITIES OF...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
DAYTON...XENIA
1128 AM EDT WED APR 10 2013

...THUNDERSTORMS WITH SMALL HAIL POSSIBLE THROUGH EARLY AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL PUSH EAST ACROSS THE
MIAMI VALLEY AND CENTRAL OHIO THROUGH EARLY AFTERNOON. SOME OF THE
STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DIME SIZED
HAIL. WIND GUSTS TO AROUND 40 MPH ALONG WITH LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH THE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF ANY OF THE STORMS
BECOME STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 52 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clark

When
April 10, 10:53 AM EST to 10:57 AM EST
Where
Clark County, 0.87 mi SE of Limecrest
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.890, -83.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442014.